Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Mar 19, 2010, 7:25 PM CDT for Grand Forks County, North Dakota. It was in force for 15 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2010, 7:25 PM CDT (00:25 UTC)
- Expired
- Mar 20, 2010, 9:56 AM CDT
- In force
- 15 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 9:25 PM CDT | FLASH FLOOD | Manvel, ND | WATER ROSE RAPIDLY NEAR MANVEL DUE TO A DOWNSTREAM ICE JAM AND BACKWATER ON THE TURTLE RIVER. WATER ROSE OVER 3 FEET AND THREATENED HOMES NEAREST THE RIVER...WITH SOME HOMES REQUIRING EMERGENCY SANDBAG PROTECTION. BREAKOUT FLOWS FROM THE RIVER ALSO FLOODED THE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 119 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
699 WGUS53 KFGF 200026 FFWFGF NDC035-201500- /O.NEW.KFGF.FF.W.0001.100320T0026Z-100320T1500Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 725 PM CDT FRI MAR 19 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR ICE JAM FLOODING IN... NORTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 1000 AM CDT SATURDAY * AT 720 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MANY STATE...COUNTY AND TOWNSHIP ROADS CLOSED IN THE VICINITY OF MANVEL. COUNTY ROAD 33 WAS CLOSED NEAR MANVEL THIS EVENING. WATER LEVELS ALONG THE TURTLE RIVER NEAR MANVEL HAVE RISEN ABOUT 3 FEET TODAY DUE TO A COMBINATION OF AN ICE JAM DOWNSTREAM AND BACKWATER IMPACTS FROM THE RISING RED RIVER. THE RIVER LEVEL MAY RISE AN ADDITIONAL 2 FEET OVERNIGHT. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MANVEL. THE FOLLOWING STREAM IS INCLUDED IN THE WARNING...TURTLE RIVER. THE FOLLOWING TOWNSHIPS ARE INCLUDED IN THE WARNING...TURTLE RIVER TOWNSHIP...FERRY TOWNSHIP...HIGDEM TOWNSHIP AND RYE TOWNSHIP. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND FORKS. && LAT...LON 4819 9720 4819 9715 4800 9715 4802 9723 $$ BRAMER
2 follow-up statements
813 WGUS73 KFGF 200924 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 418 AM CDT SAT MAR 20 2010 NDC035-201500- /O.CON.KFGF.FF.W.0001.000000T0000Z-100320T1500Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAND FORKS ND- 418 AM CDT SAT MAR 20 2010 ...THE FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR NORTHEASTERN GRAND FORKS COUNTY... LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MANY STATE...COUNTY AND TOWNSHIP ROADS REMAIN CLOSED IN THE VICINITY OF MANVEL. COUNTY ROAD 33 WAS CLOSED NEAR MANVEL. WATER LEVELS ALONG THE TURTLE RIVER NEAR MANVEL HAVE RISEN ABOUT 3 FEET DUE TO A COMBINATION OF AN ICE JAM DOWNSTREAM AND BACKWATER IMPACTS FROM THE RISING RED RIVER. THE RIVER LEVEL MAY RISE AN ADDITIONAL 2 FEET OVERNIGHT INTO SATURDAY MORNING. ADDITIONAL DETAILS WILL BE AVAILABLE EARLY SATURDAY MORNING AFTER SUNRISE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MANVEL. THE FOLLOWING STREAM IS INCLUDED IN THE WARNING...TURTLE RIVER. THE FOLLOWING TOWNSHIPS ARE INCLUDED IN THE WARNING...OAK PARK TOWNSHIP...TURTLE RIVER TOWNSHIP...FERRY TOWNSHIP...HIGDEM TOWNSHIP AND RYE TOWNSHIP. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4819 9720 4819 9715 4800 9715 4802 9723 $$ DK
810 WGUS73 KFGF 201456 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 948 AM CDT SAT MAR 20 2010 NDC035-201503- /O.CAN.KFGF.FF.W.0001.000000T0000Z-100320T1500Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAND FORKS ND- 955 AM CDT SAT MAR 20 2010 ...THE FLASH FLOOD WARNING HAS FOR NORTHEASTERN GRAND FORKS COUNTY HAS EXPIRED... * THE MANVEL FIRE CHIEF HAS INDICATED THAT FLOOD WATERS SOUTH OF MANVEL HAVE DECREASED SOMEWHAT OVERNIGHT...WHILE HAVING RISEN ABOUT SIX INCHES OVER MOST OTHER AREAS. THE THREAT FOR FLASH FLOODING IS NO LONGER A CONCERN AND THE WARNING IS ALLOWED TO EXPIRE. * RESIDENTS SHOULD BE AWARE THAT PLENTY OF WATER WILL COVER ROADWAYS AND FIELDS FOR QUITE SOME TIME THROUGHOUT NORTHEAST NORTH DAKOTA. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE REGION. LAT...LON 4819 9720 4819 9715 4800 9715 4802 9723 $$ WJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 6:01 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 19, 6:01 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 601 PM CDT FRI MAR 19 2010 .DISCUSSION... UPDATED DISCUSSION FOR AVIATION SECTION. && .AVIATION... DEPARTING LOW PRES AND APPROACHING HIGH WILL LEAD TO IMPROVING CONDITIONS...AS AN REMAINING CLOUDS SCATTER...AND THEN CLEAR THIS EVENING. ALSO...WITH WEAKENING GRADIENT...WINDS WILL BECOME LIGHT TONIGHT...THOUGH WITH RETURN FLOW ON SAT WINDS WILL BACK AND BECOME GUSTY...ESPECIALLY IN NODAK. && .HYDROLOGY... NO MEASURABLE PRECIPITATION IS EXPECTED THROUGH THE WEEKEND...WITH JUST A FEW FLURRIES TODAY. A SYSTEM WILL MOVE INTO THE AREA EARLY NEXT WEEK...AND MAY BRING A MIX OF RAIN AND SNOW. THIS SYSTEM WILL LIKELY HAVE LITTLE IMPACT ON THE RIVERS. SNOW WOULD BE MORE LIKELY IN THE N VALLEY WHILE RAIN OR SNOW MORE LIKELY IN THE S RED RIVER VALLEY. TEMPS HAVE FALLEN WELL BELOW FREEZING AND THIS WILL EVENTUALLY SLOW DOWN RUNOFF INTO THE RIVERS. N WINDS WILL DIMINISH BY LATE AFTERNOON. ON THE RED...HIGH WATER STAGES ARE PROJECTED TO OCCUR OVER THE WEEKEND OR EARLY NEXT WEEK FROM FARGO THROUGH OSLO. OSLO WAS RISING AT A MORE RAPID CLIP DUE TO SOME UPSTREAM ICE. STILL LOOKING FOR END OF MONTH FOR WAVE CREST TO CLEAR PEMBINA AND MOVE TO OUR NEIGHBORS TO THE N. THE MAIN ICE ISSUES ARE NEAR LISBON...KINDRED AND ENDERLIN. ICE WAS NOT FLOWING AT ALL NEAR KINDRED. THE SHEYENNE AT VALLEY CITY IS NOW PROJECTED TO CREST BELOW FLOOD STAGE...BUT THIS IS DEPENDENT ON FULL EFFECT OF 3400 CFS RELEASES FROM BALDHILL. THE ABSARAKA DAM ON SWAN CREEK UPSTREAM OF CASSELTON CONTINUES TO REMAIN INTACT...ALTHOUGH SOME EROSION WAS CONTINUING. AT THIS POINT...THE SITUATION IS BEING MONITORED CLOSELY BY CASS COUNTY AND THE NATIONAL GUARD. WEST FARGO...HARWOOD...HENDRUM...SHELLY AND CLIMAX WILL CONTINUE TO BE BACKWATER AFFECTED FROM THE MAIN STEM RED RIVER. HILLSBORO TRENDING TOWARD MAJOR BUT RATE OF RISE HAS DECREASED RECENTLY AND WILL NOT RAISE WARNING SEVERITY AT THIS TIME. MANY MN TRIBUTARIES NEAR THE RED RIVER ARE FORECAST TO HOLD STEADY OR FALL. MN SITES FORECAST TO RISE NEAR THE RED RIVER WILL BE THOSE AFFECTED BY BACKWATER. && .PREV DISCUSSION... /ISSUED 245 PM CDT FRI MAR 19 2010/ SHORT TERM... THE MAIN FORECAST CHALLENGES ARE TEMPERATURES AND PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...SURFACE HIGH PRESSURE IS CENTERED IN SE ALBERTA...SW SASK...AND CENTRAL MT...WITH A RIDGE AXIS THROUGH W ND INTO CENTRAL SD. WHEN COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH THE WEEKEND...SO ENDED UP USING A MODEL BLEND FOR THE FORECAST. A SURFACE RIDGE MOVES THROUGH FOR TONIGHT AND SAT...KEEPING THE AREA DRY WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. THEN FOR SAT NIGHT INTO SUN...A CLIPPER MOVES THROUGH S CANADA...SWITCHING THE WINDS BACK TO THE SW-W...WHICH WILL PROVIDE SLIGHTLY WARMER TEMPERATURES FOR SUN INTO MON. THE NEXT CHANCE OF PCPN WOULD START ON MON AFTERNOON AND AFFECT MAINLY IN THE N AREAS. AT THIS TIME...ANY PCPN APPEARS TO BE LIGHT. LONG TERM (TUE-FRI)... MODELS OVERALL ARE IN FAIRLY GOOD AGREEMENT IN KEEPING E ND/NW MN IN NW FLOW ALOFT. HPC USED THE 00Z ECMWF AS MODEL OF PREFERENCE FOR ITS MAPS AND TEMPS. SEVERAL SHORT WAVES ARE FORECAST TO MOVE SE AND ACROSS THE AREA...ONE TUE AND THE OTHER FRI. TRACK OF THESE SHORT WAVES WILL RIDE ALONG A STRONG BAROCLINIC BOUNDARY WHICH WILL SET UP OVER EXTREME N ND/EXTREME N MN AND S MANITOBA. THE ONE ON TUE HAS BEEN PROGGED TO BE A BIT FARTHER N AND WEAKER WITH EACH NEW RUN...WITH BEST THREAT FOR LIGHT PCPN TO BE CLOSER TO THE CANADIAN BORDER. A BIT STRONGER SYSTEM FOR FRI PSBL BUT THESE ARE FAST MOVING SYSTEMS SO PCPN AMOUNTS WILL NOT BE SIGNIFICANT. TEMPERATURES COULD VARY CONSIDERABLY FROM N TO S AND DAY TO DAY AS THESE SHORT WAVES MOVE THROUGH. OVERALL IDEA IS FOR A BIT WARMER TEMPS MOST PERIODS THAN IT WAS SHOWN A FEW DAYS AGO. AVIATION...18Z TAFS... PRESSURE GRADIENT WILL SLOWLY WEAKEN THROUGH THE DAY...WITH WINDS DROPPING SUBSTANTIALLY AFT 02Z WITH LOSS OF DIURNAL MIXING. MVFR SC WILL IMPACT KBJI THROUGH MID AFTERNOON...WITH REMAINING TAF SITES MAINLY SKC TO SCT MVFR THROUGH REST OF TODAY. THE EXCEPTION WILL BE OVER KDVL WHERE SELF DESTRUCTIVE SUNSHINE WILL CONTINUE TO LEAD TO BKN MVFR THROUGH AROUND 00Z. OTHERWISE...AN IMPROVING PATTERN WILL TAKE HOLD ACROSS E ND/W MN WITH HIGH PRES ADVANCING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...CASS... BARNES...TRAIL...STEELE...GRIGGS...GRAND FORKS...EASTERN WALSH... AND PEMBINA COUNTIES. MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...WESTERN POLK...NORMAN...CLAY AND WILKIN COUNTIES. && SPEICHER/WFO DLH
Hazardous weather outlook, Mar 19, 5:36 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 536 AM CDT FRI MAR 19 2010 MNZ001>004-007-029-NDZ008-016-027>030-038-039-049-052-053-201045- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 536 AM CDT FRI MAR 19 2010 ...AREAL FLOOD WARNINGS REMAIN IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAL FLOODING CONTINUES TO RESULT IN NUMEROUS ROAD CLOSURES IN LOW LYING AREAS ACROSS THE ENTIRE RED RIVER VALLEY. COLDER TEMPERATURES WILL ALSO CAUSE ICE TO FORM NEAR ANY SLOW MOVING BODIES OF WATER. INFORMATION ON RIVER FLOODING CAN BE FOUND IN FLOOD WARNINGS AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN EARLY NEXT WEEK IN THE RED RIVER VALLEY...BUT NO MAJOR STORMS ARE IN SIGHT. FLOODING WILL REMAIN A CONCERN THROUGH NEXT WEEK THROUGHOUT THE RED RIVER VALLEY AS WATER IN THE RIVER SYSTEMS CONTINUES TO FLOW. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. NDZ006-007-014-015-024-026-054-201045- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- 536 AM CDT FRI MAR 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT COLDER TEMPERATURES WILL CAUSE STANDING BODIES OF WATER TO FREEZE...AND LOCAL RUNOFF WILL END THROUGH TONIGHT IN THE DEVILS LAKE BASIN. INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SNOW ON MONDAY AND TUESDAY IN THE DEVILS LAKE BASIN. AT THIS TIME ACCUMULATIONS SHOULD BE ON THE LIGHT SIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-201045- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 536 AM CDT FRI MAR 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE FLOODING THREAT IN WESTERN MINNESOTA CONTINUES TO DECREASE. INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS THE CHANCE FOR SNOW OR RAIN EARLY NEXT WEEK IN WESTERN MINNESOTA. AT THIS TIME...ANY ACCUMULATIONS SHOULD BE ON THE LIGHT SIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
Nearby
Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.